Delaware, 2003

Heavy Rain in Delaware, February 22, 2003

February 22, 2003 · NWS PHI · 2 events in 2 counties and zones

A large swath of moderate to heavy rain with embedded thunderstorms moved across the Delmarva Peninsula during the day on the 22nd. Rainfall totals averaged around half an inch per hour during the thunderstorms and storm totals across Delaware averaged between one and a half and three inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large swath of moderate to heavy rain with embedded thunderstorms moved across the Delmarva Peninsula during the day on the 22nd. Rainfall totals averaged around half an inch per hour during the thunderstorms and storm totals across Delaware averaged between one and a half and three inches. The combination of the heavy rain and melting snow produced roadway flooding and ponding of water in poor drainage areas. The weight of the snow and rain on area roofs led to interior leaks and one major warehouse collapse. In Dover, a 300 foot by 500 foot section of the Playtex Warehouse collapsed. The warehouse was totaled. Several other Dover businesses closed because of roof safety concerns. Storm totals included 2.46 at the Dover Air Force Base, 1.90 inches in Greenwood (Sussex County), 1.62 inches in Georgetown (Sussex County) and 1.54 inches in Milford (Sussex/Kent County border). The low pressure system responsible for the heavy rain developed along the Gulf Coast States on the 21st and moved northeast into the Tennessee Valley the morning of the 22nd and into Pennsylvania the morning of the 23rd. The strongest surge of warm, unstable air preceding its warm front occurred during the day on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 4:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 4:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EST SAT FEB 22 2003

FOG...THEN RAIN...THEN WIND

MAIN STORY EARLY THIS MORNING IS FOG OVER THE REGION AS RELATIVELY
COOL AIR SATURATES OVER SNOWPACK.  COLD AIR DAMMING RESULTING IN
LIGHT WINDS...WHICH ARE EXPECTED TO CONTINUE INTO MUCH OF THE
DAY...SO HAVE CONTINUED THE DENSE FOG ADVISORY UNTIL MID-MORNING...
AS WELL AS EXPANDED IT INTO THE NORTHERN ZONES. EXPECT PRECIPITATION
ONSET LATER THIS MORNING TO IMPROVE VISIBILITY SOMEWHAT.

MAIN STORY LATER THIS MORNING IS THAT I HAVE UPPED QPF AMOUNTS
SLIGHTLY ON THIS FORECAST...AS WELL AS MOVED BULK OF PRECIPITATION
INTO TIME PERIOD BETWEEN 12Z SAT AND 00Z SUN.  MOST LOCATIONS NOW
EXPECTED TO SEE BETWEEN 1.0 AND 1.5 INCHES OF RAIN. LOCALIZED
FLOODING EXPECTED...MAINLY ON STREETS AND POOR DRAINAGE
AREAS...PARTICULARLY WITH STORM DRAIN OBSTRUCTION CAUSED BY THIS
WEEKS HEAVY SNOW.  WILL CONTINUE FLOOD WATCH ON THIS PACKAGE.  ON
THE POSITIVE SIDE...HAVE PUSHED TEMPERATURES DOWN A LITTLE DURING
THE DAY TODAY...SO IT WILL BE BASICALLY A COLD RAIN.

HAVE INTRODUCED THUNDER INTO DELMARVA AND SOUTHERN NJ COUNTIES FOR
THIS AFTERNOON AND EVENING...BUT NEW DAY 1 OUTLOOK FROM SPC SHIFTS
SVR THREAT FURTHER SOUTHWARD...SO WILL KEEP CONVECTION BELOW SVR
LIMITS.

VERY NON-DIURNAL TEMPERATURE TREND CONTINUES TONIGHT...AS
TEMPERATURES RISE A LITTLE WITH PRECIPITATION TAPERING OFF AND WARM
FRONTAL PASSAGE.  SNOWPACK KEEPS TEMPERATURES FROM RISING EVEN
FURTHER.  HAVE KEPT DEWPOINTS OVERNIGHT IN THE 40S...WHICH WILL
PROMOTE SNOWMELT...BUT NOT AS RAPID AS WE SAW BACK IN 1996.

THE BIG NEW PIECE OF INFORMATION ON THIS PACKAGE IS THE INTRODUCTION
OF A HIGH WIND WATCH FOR SUNDAY.  BOTH ETA AND GFS SHOW VERY STRONG
H8 COLD AIR ADVECTION SUNDAY MORNING.  MEAN 850-700 MB WIND MAXIMA
OF 70+ KNOTS TRANSLATES OVER THE FORECAST AREA DURING THE DAY.  WIND
GRIDS RAISED INTO STRONG ADVISORY CATEGORY OVER LAND...WITH
SUSTAINED GALE OVER WATER AND STORM FORCE GUSTS.

NEXT SYSTEM APPROACHES THE REGION ON MONDAY...AND HAVE KEPT MENTION
OF PRECIPITATION IN THE FORECAST...BUT AMOUNTS LOOK RATHER LIGHT.
WINTER RETURNS FOR MID-WEEK...AND SUBSEQUENT ROUND OF PRECIPITATION
ARRIVES IN THE THU/FRI TIMEFRAME.

ON THE MARINE...SMALL CRAFT ADVISORY IS UP ON THE NJ/DE COAST AND
THE LOWER DE BAY.  GALE CONDITIONS EVERYWHERE EXPECTED ON SUN.

FFA FOR FLOOD WATCH IS OUT...AS ARE NPW FOR BOTH DENSE FOG ADVISORY
AND HIGH WIND WATCH.  GRIDS ARE SENT.  REST OF PACKAGE TO FLY
SHORTLY.

FCSTID =   15
MPO   37  37  37  18 / 100 100  30  10
ABE   38  38  38  21 / 100 100  30  10
RDG   38  38  38  22 / 100 100  30  10
PHL   43  43  43  26 / 100 100  10  10
12N   37  37  37  19 / 100 100  30  10
SMQ   40  40  40  24 / 100 100  30  10
TTN   42  42  42  25 / 100 100  10  10
MIV   46  46  46  25 / 100 100  10  10
ACY   45  45  45  29 / 100 100  10  10
ILG   43  43  43  26 / 100 100  10  10
DOV   46  46  46  25 / 100 100  10  10
GED   49  49  49  25 / 100 100  10  10
ESN   49  49  49  25 / 100 100  10  10

.PHI...
DE...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES DEZ001>004.

HIGH WIND WATCH FOR SUNDAY FOR ZONES DEZ001>004.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES DEZ001>004.

MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ008...MDZ012...
MDZ015...MDZ019>020.

HIGH WIND WATCH FOR SUNDAY FOR ZONES MDZ008...MDZ012...MDZ015...
MDZ019>020.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES MDZ008...MDZ012...
MDZ015...MDZ019>020.

NJ...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES NJZ001...
NJZ007>010...NJZ012>026...NJZ027.

HIGH WIND WATCH FOR SUNDAY FOR ZONES NJZ001...NJZ007>010...
NJZ012>026...NJZ027.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES NJZ009>010...
NJZ012>026...NJZ027.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES NJZ001...NJZ007>008.

PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ054>055...
PAZ060>062...PAZ067>071.

HIGH WIND WATCH FOR SUNDAY FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES PAZ067>071.

DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES PAZ054>055...
PAZ060>062.

SZATKOWSKI
Hazardous weather outlook, Feb 22, 5:43 AM EST, 2 hours 17 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM.  SEE
THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND
COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING
PROBLEMS.  AS A RESULT A FLOOD WATCH IS IN EFFECT.  SEE OUR FLOOD
WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE
MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW
ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY.  SEE THE
WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD
WARNINGS ARE ISSUED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
February 22, 8:00 AM EST to 3:00 PM EST
Where
Kent County, Countywide
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
February 22, 8:00 AM EST to 3:00 PM EST
Where
Sussex County, Countywide
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346885, 5346886.